Georgia, 2015

Damaging Winds in Georgia, July 21 to 23, 2015

July 21 to 23, 2015 · NWS FFC · 8 events in 8 counties and zones

Once again Georgia found itself stuck under persistent northwesterly upper-level flow for several days. A series of short waves combined with strong daytime heating to produce isolated to scattered severe thunderstorms each day, mainly in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Once again Georgia found itself stuck under persistent northwesterly upper-level flow for several days. A series of short waves combined with strong daytime heating to produce isolated to scattered severe thunderstorms each day, mainly in the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 6:35 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 6:35 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 AM EDT TUE JUL 21 2015

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE UPPER RIDGE OVER THE TX/LA REGION WILL GRADUALLY SLIDE WESTWARD
DURING THE SHORT TERM AS A TROUGH DEEPENS INTO THE GREAT LAKES AREA.
THIS WILL PUT THE FORECAST AREA INTO A MORE NORTHWEST FLOW ALOFT
ESPECIALLY BY WEDNESDAY. EXPECTING DIURNAL THUNDERSTORMS AGAIN THIS
AFTERNOON BUT WITH LITTLE TO FOCUS THEM. THE SURFACE BOUNDARY
CURRENTLY IN THE OH VALLEY REGION SHOULD DRIFT INTO NORTH GA ON
WEDNESDAY AS HEIGHTS FALL ALOFT. NOT SURE AT THIS TIME HOW FAR INTO
THE FORECAST AREA THIS BOUNDARY WILL GET. MODELS INDICATE THERE MAY
BE A SHORT WAVE ON THIS BOUNDARY THAT COULD AFFECT US
WEDNESDAY...AND SPC HAS INCLUDED A PORTION OF THE AREA IN A MARGINAL
RISK. FOR NOW...CHANCE POPS LOOK OKAY FOR TODAY AND AGAIN WEDNESDAY
AREA WIDE. SOME STORMS MAY LINGER INTO THE OVERNIGHT HOURS TONIGHT.

EXPECTING CONTINUED HOT WEATHER TODAY. HAVE ISSUED A HEAT ADVISORY
GENERALLY ALONG AND SOUTH OF A LINE FROM LA GRANGE TO MONTICELLO TO
WARRENTON. THERE MAY BE MORE CLOUDINESS AND MORE CONVECTION ON
WEDNESDAY...SO HAVE FORECAST THE MAX TEMPERATURES A FEW DEGREES
LOWER IN MOST AREAS. WILL LET NEXT SHIFTS TAKE A LOOK AT ANY
POSSIBILITY OF A HEAT ADVISORY FOR WEDNESDAY.

41

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GFS AND THE EUROPEAN MODELS ARE FAIRLY CONSISTENT STARTING THE LONG
TERM WITH WNW UPPER LEVEL FLOW AND A NEARLY STATIONARY FRONT ACROSS
THE N TO CENTRAL GA AREA. THE FRONT SEEMS TO MEANDER ACROSS THE AREA
THROUGH THE LONG TERM AS THE UPPER FLOW BECOMES MORE NNW FRIDAY AND
THROUGH THE WEEKEND. THE UPPER FLOW COULD BE FAIRLY ACTIVE WITH SHORT
WAVE ACTIVITY UNTIL IT BECOMES MORE NORTHERLY BY THE WEEKEND.
THE GFS AND EUROPEAN START TO DIFFER BY SUNDAY WITH THE GFS NOSING IN
MORE OF AN UPPER RIDGE FOR N GA AND THE EUROPEAN MORE OF AN EASTERN
SEABOARD TROUGH AND THIS CONTINUES THROUGH MONDAY.
GENERALLY EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THIS PATTERN WILL HELP LOWER DAYTIME
HIGHS AND ASSOCIATED HEAT INDEX VALUES TOWARD WEEKS END.

FORECAST TEMPERATURES ARE RUNNING NEAR TO A FEW DEGREES ABOVE
NORMAL DURING THE LONG TERM PERIOD.

BDL

&&

.AVIATION...
12Z UPDATE...
DIURNAL CUMULUS AND AFTERNOON AND EVENING THUNDERSTORMS EXPECTED
AGAIN TODAY. SHOULD BE VFR OUTSIDE OF STORMS. WINDS WILL REMAIN
ON THE WEST SIDE WITH SOME GUSTS TO AROUND 15KT THIS AFTERNOON.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  74  95  73 /  40  30  40  30
ATLANTA         93  75  92  74 /  40  30  40  40
BLAIRSVILLE     87  66  86  66 /  40  30  50  30
CARTERSVILLE    93  72  91  72 /  40  30  40  40
COLUMBUS        97  77  96  76 /  40  30  40  40
GAINESVILLE     92  74  92  73 /  40  30  40  30
MACON           99  75  97  74 /  40  30  40  40
ROME            96  73  93  72 /  40  30  40  40
PEACHTREE CITY  94  73  92  73 /  40  30  40  40
VIDALIA         98  77  97  76 /  40  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...
CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...
GLASCOCK...HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.

&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jul 21, 3:45 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EDT TUE JUL 21 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

HEAT ADVISORY IN EFFECT FOR MUCH OF CENTRAL GEORGIA THIS AFTERNOON.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING.

WEATHER HAZARDS EXPECTED...
MAX HEAT INDICES OF 103 TO 109 CAN BE EXPECTED. REFER TO THE
HEAT ADVISORY /ATLNPWFFC/ FOR MORE INFORMATION.

GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL...CAN BE
EXPECTED WITH ANY STRONG THUNDERSTORMS. ISOLATED STORMS COULD
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HEAT INDICES OF 105 OR GREATER WILL BE POSSIBLE OVER PORTIONS OF
CENTRAL GEORGIA ON WEDNESDAY.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS MOST EVERY DAY. GUSTY WINDS...FREQUENT LIGHTNING AND
BRIEF HEAVY RAINFALL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 11:50 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EDT TUE JUL 21 2015

GAZ083-084-093-095>097-105-107-211730-
TWIGGS GA-BLECKLEY GA-WILKINSON GA-MACON GA-LAURENS GA-HOUSTON GA-
DOOLY GA-PULASKI GA-
1250 PM EDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR TWIGGS...BLECKLEY...WILKINSON...
MACON...LAURENS...HOUSTON...DOOLY AND PULASKI COUNTIES UNTIL 130 PM
EDT...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MONTROSE TO NEAR
DOOLING...AND MOVING EAST AT 20 MPH.

  HAZARD...WINDS UP TO 40 MPH...PEA SIZED HAIL AND FREQUENT
           LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DUBLIN...PERRY...COCHRAN...HAWKINSVILLE...OGLETHORPE...UNADILLA...
MONTEZUMA...EAST DUBLIN...DUDLEY...BYROMVILLE...PINEHURST...
DANVILLE...MONTROSE...LILLY...ALLENTOWN...DOOLING...FOUNTAINVILLE...
GROVANIA...THE OCMULGEE PUBLIC FISHING AREA AND ROYAL.

LAT...LON 3228 8418 3269 8316 3262 8270 3244 8316
      3245 8318 3241 8323 3210 8396
TIME...MOT...LOC 1648Z 270DEG 15KT 3258 8316 3226 8396

The radar

The Robins AFB radar (KJGX), 33 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
July 21, 12:15 PM EST to 12:25 PM EST
Where
Laurens County, 2.95 mi SSW of Whipples Crossing to 1.08 mi SW of Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.484, -83.077

The Laurens County 911 Center reported several trees blown down across the county.

Thunderstorm Wind, Douglas

When
July 21, 2:15 PM EST to 2:25 PM EST
Where
Douglas County, 2.6 mi SE of Winston to 1.17 mi NNW of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.706, -84.785

The Douglas County 911 Center and the Douglasville Police Department reported trees and power lines blown down in the Douglasville area. Trees were reported down along I-20 between Post Road and Highway 5 and on Knollwood Circle. Power lines were reported down at Fairburn Road and Durelee Lane.

Thunderstorm Wind, White

When
July 21, 3:30 PM EST to 3:40 PM EST
Where
White County, 3.89 mi N of Cleveland White Arpt to 1.63 mi ENE of Lynch
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.775, -83.742

The White County Emergency Manager reported a tree blown down along Highway 75 near the Top of Georgia Airstream Park and a large branch blown down in the 3300 block of Highway 255 north.

Thunderstorm Wind, Cherokee

When
July 21, 4:30 PM EST to 5:00 PM EST
Where
Cherokee County, 1.05 mi W of North Canton to 0.31 mi N of Lathemtown
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.248, -84.498

The Cherokee County Emergency Manager and numerous members of the public reported a large number of trees blown down across Cherokee County. The hardest hit area was in and around the Orange Shoals subdivision, but damage was reported from North Etowah Drive in Canton to Trenton Lane in Lathemtown.

Thunderstorm Wind, Murray

When
July 22, 4:20 PM EST to 4:30 PM EST
Where
Murray County, 1.07 mi SW of Chatsworth to 0.63 mi E of Oran
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.761, -84.785

The Murray County 911 Center reported several trees blown down in the Chatsworth area including on Highway 411 north and south and on Highway 52 Alternate.

Thunderstorm Wind, Gilmer

When
July 22, 4:55 PM EST to 5:05 PM EST
Where
Gilmer County, 2.14 mi W of Kiker to 0.5 mi ENE of Ollie
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.664, -84.537

The Gilmer County 911 Center reported several trees blown down across the county.

Thunderstorm Wind, Fulton

When
July 23, 1:18 PM EST to 1:25 PM EST
Where
Fulton County, 2.92 mi WNW of Atlanta
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.779, -84.450

An Atlanta area news station reported a tree blown down on Margaret Place.

Thunderstorm Wind, Wilkinson

When
July 23, 4:40 PM EST to 4:50 PM EST
Where
Wilkinson County, 5.62 mi S of Irwinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.740, -83.155

The Wilkinson County 911 Center reported trees blown down along Highway 441 at Highway 96.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594545, 594546, 594549, 594556, 594541, 594542, 594543, 594544.